Jump to content



Photo

Trying To Wean Off A Second Time


  • Please log in to reply
7 replies to this topic

#1 kmrekl217

kmrekl217

    Advanced Member

  • Active Members
  • PipPipPip
  • 96 posts

Posted 11 November 2015 - 08:01 AM

Hi there!

New to this board and so glad to have found it.

 

Two years ago my doctor and I decided to try to wean me off Cymbalta. It was a three month long disaster. He tapered me down to the lowest possible dose, which I think is 20 mg. Going from 20 mg to nothing was hell.

 

I had constant brain whooshes as I call them. I chose the summer to do the tapering and didn't have a job, as I was going to begin grad school in the fall. I am so glad that I didn't have a job, because I could not function at all. It was impossible to have a clear thought or to do much but sleep because I was in such physical discomfort. I also experienced something I'd never before: mood lability. I would giggle uncontrollably about things that weren't even that funny. And sometimes the fact that I couldn't stop laughing scared me so much that I'd dissolve into tears.

 

Because I was beginning school and because the withdrawal was not getting any better with time, I caved and went back on Cymbalta. 

 

Two years later, I would really like to try to wean myself off Cymbalta again. (I've been on it for maybe nine years minus those three hellish months.) But I can't bear to go through the same ordeal again. Basically, I've been on this drug for the last two years not because I'm depressed but because withdrawing from it was the worst experience of my life besides the loss of one of my parents when I was a kid.

 

 

Is anyone else trying to wean off it again? Any success (even it was your first time)?

 

Also, I was wondering if other people experienced the mood lability while withdrawing.


#2 brzghoff

brzghoff

    Like a Family Member

  • Active Members
  • PipPipPipPipPipPipPip
  • 859 posts
  • Locationjust south of sanity

Posted 11 November 2015 - 11:26 AM

Kmrekl217:

 

Welcome! your experience is not unusual. it is actually typically no matter how well meaning a doctor may be. he/she is often (read "most of the time") unaware as to what happens when someone weans off cymbalta, or most anti-depressants. They are in the business of keeping patients on anti-d's not weaning them off. typically they are advised by the pharm companies to put the patient back on the drug if they experience symptoms of 'discontinuation". many doctors are not educated at all about these drugs, the prescribe based on what the hear or believe, not what they actually "know". personally, i came off cymbalta prior to finding this forum and did a cold turkey off a low dose quasi-taper to 15 mg, achieved by pouring out half the beads of a 30 mg cap. it was pretty much hell. forum member fishinghat is also an expert on the matter and can share with you additional advice. however, the method outlined below is considered a good one by many. you will not be symptom free, but the process helps minimize the difficulty of the experience.

 

the following is the bead counting method as provided by forum member Carleeta in the "Bead Counting How To do It" thread. The post itself can be found here: https://www.cymbalta...+bead +counting and then scroll down to post #25. However, i have copy and pasted it for you as well.

 

best of luck to you!

 

 

Using a % method to reduce Cymbalta (Duloxetine)

 

 

1. Identify the mgs for your capsule (ex. 60mg, 30mg, etc.)

 

 

2. Count the beads in each capsule (different companies will differ)

 

 

Each time you receive your prescription count the beads in your capsules. There should be an even number in each capsule. There may be times when the capsules in your prescription with vary therfore, you will need to calculate the average.

 

Here is an example: some capsule have 185 beads and the other capsules has 194 beads. In the event this happens, you will need to calculate an average. To do this you must add the differences together and then divide the total by 2.

 

Example: 185 + 194 = 379

379 divided by 2 = 189 (189.5 to be exact)

Use 189 or 190 as your total bead count per capsule.

 

 

3. Determine how many beads in each capsule equal 1mg. Once you have counted the beads in each of your capsules you will then divide the number of beads by the mgs.

 

Example 1: 60mgs of duloxetine

180 beads in each capsule

180 beads divided by 60 mg = 3 The 3 indicates, it will take 3 beads to equal 1 mg.

 

Example 2: 30 mgs of duloxetine

270 beads in each capsule

270 beads divided by 30 mg = 9 The 9 indicates, it will take 9 beads to equal 1mg

 

The numbers of beads may vary depending on the manufacturer.

In determining a 10 % taper or a 5% taper you will need to know how many beads equal the 1 mg.

 

 

10% Taper

If for example you would like to taper 10% of your 60 mgs, you will need to divide your percentage into your mgs.

 

Example 60 mg divided by 10% = 6 The 6 indicates the mgs you will be reducing

.

When reducing 10% of 60 mgs we need to remove 6mgs. Take the number of beads which equal 1% and multiply them by number of mgs you are reducing.

Using Example 1:

 

beads = 1 mg

6 mgs need to be removed from 60mgs for 10% taper

beads x 6 mg = 18. This 18 represents the number of beads needed to remove 10%

 

 

5% Taper

If for example you would like to taper 5% of your 60 mgs, you will need to divide your percentage into your mgs.

 

Example 60mg divided by 5% = 3 The 3 indicates the mgs you will be reducing.

 

When reducing 5% of 60 mgs we need to remove 3mgs. Take the number of beads which equal 1% and multipy them by the number of mgs you are reducing.

Using Example 1:

 

beads = 1mg

3mgs need to be removed from 60mgs for a 5% taper

beads x 3 = 9. This 9 represents the number of beads needed to remove 5%


#3 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,765 posts
  • LocationMissouri

Posted 11 November 2015 - 11:53 AM

Brz knows. Best way to do it.


#4 TryinginFL

TryinginFL

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 6,180 posts
  • LocationFlorida
  • why_joining:
    Now that I have been off this poison for over 5 years, I hope to help others as they join us

Posted 11 November 2015 - 12:12 PM

Welcome kemrkl217!

 

So happy you found us!

 

You have received the best detailed info - please use this bead counting method.  It will certainly keep your withdrawal to a minimum and you are in control - you can stop reducing until you are stable if you experience some uncomfortable signs.  There is no time line here and it just takes as long as it takes - feeling comfortable while doing this is the main goal.

 

I went off 60mg cold turkey - DO NOT DO THAT!  I started this in Jan. of 2014 and spent a horrible year.  It seems that age

also plays a part in the severity of the withdrawal - those of us over 50 have the worst time.

 

Are you on any other meds?

 

Please come back with any questions you may have and keep us posted!

 

Liz


#5 kmrekl217

kmrekl217

    Advanced Member

  • Active Members
  • PipPipPip
  • 96 posts

Posted 11 November 2015 - 01:08 PM

@Liz

Nope. Just on Cymbalta. 


#6 lady2882Nancy

lady2882Nancy

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 1,270 posts
  • LocationSaskatchewan, Canada
  • why_joining:
    I need help and I know I will feel better if I can offer help to others

Posted 11 November 2015 - 02:43 PM

Hi and welcome

 

I will just add that the lower the dose the slower the taper needs to be to avoid withdrawal symptoms and that if at any time you start getting bad symptoms then go back up a bit and stabilize. Just don't expect this to be a fast process getting off as it does take time in order for it to be relatively symptom free.

 

Also make sure you drink lots of water, Omega 3 helps with those swooshes 3000mg per day, I took 1000mg with each meal and it helped a lot.

 

I'm sure there are others who can also add to the things you can do that help.

 

Take care of you and be well.

 

Nancy


#7 kmrekl217

kmrekl217

    Advanced Member

  • Active Members
  • PipPipPip
  • 96 posts

Posted 18 January 2016 - 04:50 AM

Hi and welcome

 

I will just add that the lower the dose the slower the taper needs to be to avoid withdrawal symptoms and that if at any time you start getting bad symptoms then go back up a bit and stabilize. Just don't expect this to be a fast process getting off as it does take time in order for it to be relatively symptom free.

 

Also make sure you drink lots of water, Omega 3 helps with those swooshes 3000mg per day, I took 1000mg with each meal and it helped a lot.

 

I'm sure there are others who can also add to the things you can do that help.

 

Take care of you and be well.

 

Nancy

I'm very scared to try again since the last time was so debilitating. But I also really want to be free from this horrible drug. I'm going to talk to my doctor about doing the bead counting method. I will be sure to take the Omegas this time.


#8 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,765 posts
  • LocationMissouri

Posted 18 January 2016 - 10:04 AM

Good luck with the dr.

 

You CAN do this but slowly. Very slowly.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users